Alert archive / Arizona / Special Weather Statements in 2018
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 11, 2018, 5:37 AM MST for La Paz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 5:37 AM MST (12:37 UTC)
- Expired
- Aug 11, 2018, 6:15 AM MST
- In force
- 38 min
- Issued by
- NWS Phoenix, AZ
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 103 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 0.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162 WWUS85 KPSR 111237 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 537 AM MST SAT AUG 11 2018 AZZ531-533-111315- Kofa AZ-Central La Paz AZ- 537 AM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTH CENTRAL YUMA COUNTIES UNTIL 615 AM MST... At 537 AM MST, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Kofa Wildlife Refuge, or 33 miles northeast of Martinez Lake, moving southwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Palm Canyon. This includes AZ Route 95 between mile markers 67 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3349 11415 3333 11393 3303 11419 3335 11453 TIME...MOT...LOC 1237Z 057DEG 14KT 3337 11415 $$ CK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 11, 5:27 AM MST, 10 minutes earlier.
Area forecast discussion, Aug 11, 5:27 AM MST, 10 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 527 AM MST Sat Aug 11 2018 .UPDATE...Updated Aviation Discussion... && .SYNOPSIS... Drier air will move into the region bringing a decrease in monsoon activity today through early next week. Temperatures in the lower deserts will rise tomorrow through Tuesday, with highs ranging from 100 to 110 degrees. An uptick in activity is expected to occur mid-week. && .DISCUSSION... Last night was another active day for us, with most of the activity happening along and north of a line extending from Roosevelt Lake down to Gila Bend. Activity should continue to fizzle away through the morning hours, with most activity forecast to be gone by 12Z (5 AM MST). The synoptic pattern today features a 500 mb ridge axis extending from North Dakota southwest into southern Nevada and a 500 mb low over Texas. This is placing our region once again under mid-level northeasterly flow. In addition, the 250 mb wind flow will be more out of the north/northwest as the air flows around a cyclone to our east and an anticyclone to our west. Taking a look at current Water Vapor satellite imagery, it is evident that the northeasterly mid-level flow will actually advect drier air into the region throughout the day. As a result, PWs are expected to be lower today, with GEFS plumes showing a significant drop in Phoenix between now and 00Z (5PM MST). This combined with slightly higher heights and warmer temperatures aloft, will result in lower precipitation chances today than we've seen the past few days. Nonetheless, with cloud cover expected to clear out by late morning, and sufficient moisture in place, expect thunderstorms to develop once again over the higher terrain in northern and eastern Arizona. Storm motion will be to the southwest, however because of the reasons mentioned earlier, activity will struggle to survive over the lower deserts. The HREF brings an outflow boundary across the lower deserts of Maricopa county late this afternoon/early evening, with this outflow then forecast to move west all the way into southeast California. The HREF isn't optimistic about storms developing along this outflow boundary, but it does show some isolated activity in La Paz county, which is what the HRRR is showing too. Although activity will be rather limited compared to what we've seen the past few days, any storm that does develop today with have the potential to produce strong winds, frequent lightning, blowing dust, and flooding. Sunday through early next week, activity should be on the decrease as the mid-level ridge moves further south and situates itself over our region. This also means that surface temperatures will be on the increase, with highs in the 100 to 110 range each day. There continues to be a signal that there will be an uptick in activity again beginning Wednesday as the mid-level flow becomes out of the southeast. This increase in moisture will also bring a decrease in temperatures with highs on Wednesday in the low 100s and highs on Thursday forecast to be in the upper 90s/low 100s. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL... Skies will gradually clear up after last nights storms with diurnal winds lasting through this afternoon. We anticipate less storm activity today with the bulk of the storms remaining across higher terrain areas. Gusty outflow winds are still likely across the Phoenix metro this evening, but the current thinking is only a few isolated thunderstorms will make their way into Phoenix. Will hold off on mentioning any showers or thunderstorms in the TAF and only indicate the outflow winds. Southeast California/Southwest Arizona including KIPL and KBLH: Scattered showers and a few thunderstorms are possible mainly east of the Lower Colorado River Valley this morning. Outflow easterly winds may reach KBLH with only a slim chance of any thunderstorms reaching the terminal. Storms later today will follow a similar pattern with activity likely remaining over Arizona, but outflow winds will again be possible at KBLH. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: Monsoon moisture and precipitation chances are forecast to decrease early next week. During this period, storms will mainly be relegated to the higher terrain with only a remote chance in the lower elevations. Consequently, temperatures will be near to slightly above average while afternoon humidity minimums drop between 15-20 percent for the lower elevations. Apart from this, winds will be light with the typical afternoon breezes. A better chance of storms may return late next week. && .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed later this week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez AVIATION...Kuhlman FIRE WEATHER...Hirsch/Wilson
In the hours before
Local storm report, Aug 11, 12:19 AM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1219 AM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 6 WNW BUCKEYE 33.42N 112.69W
08/10/2018 M58 MPH MARICOPA AZ AWOS
A 58 MPH WIND GUST WAS REPORTED AT BUCKEYE
MUNICIPAL AIRPORT.
&&
BHLocal storm report, Aug 11, 12:39 AM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1239 AM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 6 W PARADISE VALLEY 33.54N 112.04W
08/11/2018 MARICOPA AZ PUBLIC
PUBLIC PHOENIX RESIDENT REPORTED ROARING
WATERS FLOWING DOWN A WASH BEHIND THEIR
HOUSE. THIS WAS IS BEHIND EAST MYRTLE AVENUE
AND RUNS UNDER THE 51.
&&
BHSpecial weather statement, Aug 11, 12:58 AM MST, 4 hours 39 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1258 AM MST SAT AUG 11 2018 AZZ538>540-559-110845- Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ- Tonopah Desert AZ-Gila Bend AZ- 1258 AM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 AM MST... At 1257 AM MST, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Estrella Mountain Ranch to near Tonopah. Movement was southwest at 20 mph. Wind gusts up to 45 mph will be possible with these storms. Locations impacted include... Goodyear, Buckeye, Gila Bend, Tonopah, Palo Verde, Bosque, Cotton Center, Painted Rock Dam, Sonoran National Monument, Palo Verde Nuclear Generation Station, Wintersburg, Hassayampa, Rainbow Valley and Arlington. This includes the following highways... AZ Interstate 10 between mile markers 88 and 108. AZ Interstate 8 between mile markers 113 and 128. AZ Route 238 between mile markers 1 and 13. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3281 11257 3324 11333 3359 11297 3325 11234 TIME...MOT...LOC 0757Z 029DEG 18KT 3318 11244 3349 11297 CK
Special weather statement, Aug 11, 1:49 AM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
149 AM MST SAT AUG 11 2018
AZZ541-545-547-110930-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
149 AM MST SAT AUG 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 AM
MST...
At 149 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sycamore Creek to 8 miles south of Childs
Power Plant. Movement was southwest at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Lake Pleasant, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 223 and 241.
AZ Route 74 near mile marker 22, and between mile markers 28 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11168 3386 11154 3368 11182 3382 11226
3389 11229 3391 11224 3395 11224 3397 11219
3401 11218 3402 11216 3404 11216 3405 11213
TIME...MOT...LOC 0849Z 050DEG 33KT 3399 11150 3424 11175
CKSpecial weather statement, Aug 11, 1:54 AM MST, 3 hours 43 minutes before
Special Weather Statement National Weather Service Phoenix AZ 154 AM MST SAT AUG 11 2018 AZZ534-537-538-540-542-544-110945- Aguila Valley AZ-Buckeye/Avondale AZ-Tonopah Desert AZ- Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 154 AM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 245 AM MST... At 154 AM MST, Doppler radar was tracking a strong thunderstorm over Beardsley, or over Sun City West, moving west at 35 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Surprise, Buckeye, El Mirage, Youngtown, Sun City West, Sun City, Waddell, Surprise Stadium, White Tank Mountain Park, Beardsley, Vistancia and Hassayampa. This includes the following highways... AZ Interstate 10 between mile markers 104 and 118. US Highway 60 between mile markers 130 and 147. AZ Route 85 between mile markers 153 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3379 11229 3362 11225 3334 11272 3375 11290 TIME...MOT...LOC 0854Z 079DEG 30KT 3370 11237 CK
Special weather statement, Aug 11, 5:37 AM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 537 AM MST SAT AUG 11 2018 AZZ531-533-111315- Kofa AZ-Central La Paz AZ- 537 AM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTH CENTRAL YUMA COUNTIES UNTIL 615 AM MST... At 537 AM MST, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Kofa Wildlife Refuge, or 33 miles northeast of Martinez Lake, moving southwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Palm Canyon. This includes AZ Route 95 between mile markers 67 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3349 11415 3333 11393 3303 11419 3335 11453 TIME...MOT...LOC 1237Z 057DEG 14KT 3337 11415 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:13 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Aug 10, 8:25 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 35 min |
| Aug 10, 9:00 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Aug 10, 9:11 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 94 min |
| Aug 10, 9:14 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Aug 10, 9:40 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 35 min |
| Aug 10, 9:59 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Aug 10, 10:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 10, 10:08 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 37 min |
| Aug 10, 10:15 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 10:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 10, 10:35 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 10, 10:37 PM MST | Dust Storm Warning | PSR | Maricopa | 14 min |
| Aug 10, 10:39 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 51 min |
| Aug 10, 10:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 10, 10:53 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Aug 10, 11:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 43 min |
| Aug 10, 11:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 10, 11:30 PM MST | Special Weather Statement | PSR | 30 min | |
| Aug 10, 11:31 PM MST | Flash Flood Warning | PSR | Maricopa | 119 min |
| Aug 10, 11:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 11:38 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Aug 11, 12:12 AM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 11, 12:20 AM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 40 min |
| Aug 11, 12:49 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 11, 12:54 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 4 hr |
| Aug 11, 12:58 AM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 11, 1:49 AM MST | Special Weather Statement | PSR | 41 min | |
| Aug 11, 1:54 AM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 11, 2:22 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 11, 6:18 AM MST | Special Weather Statement | PSR | La Paz | 42 min |
| Aug 11, 6:41 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Aug 11, 6:56 AM MST | Special Weather Statement | PSR | 49 min | |
| Aug 11, 8:15 AM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Aug 11, 9:14 AM MST | Special Weather Statement | PSR | La Paz | 31 min |
| Aug 11, 9:52 AM MST | Areal Flood Warning | PSR | La Paz, Yuma | 38 min |
| Aug 11, 9:07 AM MST | Special Weather Statement | PSR | Imperial | 23 min |
Nearby
Special Weather Statements in Arizona, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.